Hail, Emmons
- When
- May 28, 3:35 PM CST to 3:39 PM CST
- Where
- Emmons County, 8.44 mi NW of Hazelton
- Measured
- 0.88 in hail
- Reported by
- Trained Spotter
- Coordinates
- 46.570, -100.400
Diurnal thunderstorms developed across portions of south central North Dakota during the mid and late afternoon of Thursday, May 28th. One report of large hail was received in northern Emmons County.
Every event with a place to put it. Tap one for its entry below.
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
The episode as NWS BIS wrote it up.
Diurnal thunderstorms developed across portions of south central North Dakota during the mid and late afternoon of Thursday, May 28th. One report of large hail was received in northern Emmons County.
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Bismarck, ND wrote its last area forecast discussion before the first event at May 28, 1:30 PM CST, 2 hours 5 minutes earlier.
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BISMARCK ND 230 PM CDT THU MAY 28 2009 .SHORT TERM...TONIGHT THROUGH SUNDAY... CURRENTLY...LONG WAVE TROF HAS MOVED OVER THE MISSISSIPPI RIVER VALLEY WITH STRENGTHENING RIDGING SETTING UP OVER THE ROCKY MOUNTAINS...LEAVING THE DAKOTAS IN A STRONG NW FLOW ALOFT. A SURFACE LOW IN CENTRAL CANADA IS MOVING TOWARDS THE HUDSON BAY WITH AN ASSOCIATED WEAK COLD FRONT DRAPED ACROSS THE CENTER OF THE CWA. SATELLITE IMAGERY SHOWS SOME CLOUDINESS AND SHOWERS ALONG THE CANADIAN BORDER DUE TO SOME SLIGHT OVERRUNNING AND CONVERGENCE NORTH OF THE BOUNDARY. THIS AFTERNOON AND EVENING...MODELS SHOW INCREASED INSTABILITY WITH CAPES AROUND 1000 J/KG AND LITTLE INHIBITION. WITH INCREASED SHEAR ALOFT AND THE BOUNDARY AS A CATALYST...EXPECT SOME ISOLATED THUNDERSTORMS IN THE SOUTH-CENTRAL CWA. HOWEVER...MODELS ALSO SHOW QUICK STABILIZATION AS THE HEATING OF THE DAY DIMINISHES. CALM CONDITIONS SHOULD THEN TAKE OVER FOR THE NIGHT. FRIDAY AND SATURDAY LOOK FAIR AND DRY AS THE RIDGE OVER THE ROCKIES AMPLIFIES. SATURDAY NIGHT AND SUNDAY MORNING...A SHORTWAVE EMBEDDED IN THE NW FLOW LOOKS TO MOVE OVER THE DAKOTAS. THE SURFACE LOW MAY SKIRT ALONG MY NORTHERN COUNTIES...AND WITH INCREASED INSTABILITY AT THE SURFACE AND LIFTING ALOFT...SHOULD EXPECT SOME SCATTERED THUNDERSTORMS AHEAD OF FRONTAL PASSAGE SATURDAY NIGHT AND SUNDAY MORNING. .LONG TERM...MONDAY THROUGH THURSDAY NIGHT... A CONVOLUTED PATTERN CONTINUES AMONGST THE LONG TERM MODELS WHICH MAKES TIMING OF WAVES AND FORECASTING THE PRECIPITATION AREAS CHANGEABLE WITH EACH MODEL RUN. FOLLOWED HPC CLOSELY WITH THIS PACKAGE. THE GFS CHANGES FROM A NORTHWEST FLOW TO ZONAL THEN ALMOST SOUTHWEST BY THE END OF THE EXTENDED PERIOD. THE ECMWF KEEPS THE FLOW NORTHWEST WITH MULTIPLE WAVES MOVING THROUGH. THE CANADIAN GEMGLB MODEL CLOSELY RESEMBLES THE GFS WHICH KEEPS THE CWA MOSTLY DAY UNTIL WEDNESDAY/THURSDAY WHEN A MORE FORMIDABLE SURFACE LOW PASSES THROUGH IN THE ZONAL FLOW. KEPT MOST OF THE SHOWER OR THUNDERSTORM THREAT IN THE WEST THROUGH TUESDAY...THEN WENT MORE WITH A BROADBRUSH SLIGHT CHC WEDNESDAY/THURSDAY. && .AVIATION...ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS THIS AFTERNOON AND EVENING BETWEEN KDIK...KBIS...AND KJMS. MAIN THREAT WILL BE GUSTY WINDS TO 45KT AND POSSIBLE SMALL HAIL. THIS IS ALONG AND SOUTH OF A STALLED FRONT WHICH WILL MOVE SOUTH OF THE STATE LATER TONIGHT. ISOLATED SHOWERS POSSIBLE OVER KMOT THROUGH EARLY TONIGHT. && .BIS WATCHES/WARNINGS/ADVISORIES... NONE. && BPN/KS
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BISMARCK ND 405 AM CDT THU MAY 28 2009 NDZ001>005-009>013-017>023-025-031>037-040>048-050-051-290915- DIVIDE-BURKE-RENVILLE-BOTTINEAU-ROLETTE-WILLIAMS-MOUNTRAIL-WARD- MCHENRY-PIERCE-MCKENZIE-DUNN-MERCER-OLIVER-MCLEAN-SHERIDAN-WELLS- FOSTER-GOLDEN VALLEY-BILLINGS-STARK-MORTON-BURLEIGH-KIDDER- STUTSMAN-SLOPE-HETTINGER-GRANT-BOWMAN-ADAMS-SIOUX-EMMONS-LOGAN- LA MOURE-MCINTOSH-DICKEY- 405 AM CDT THU MAY 28 2009 /305 AM MDT THU MAY 28 2009/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL AND WEST NORTH DAKOTA. .DAY ONE...TODAY AND TONIGHT THERE IS A SLIGHT CHANCE OF THUNDERSTORMS THIS AFTERNOON AS A COLD FRONT DROPS DOWN ACROSS THE STATE. IF THUNDERSTORMS DEVELOP...THE STRONGEST STORMS WILL BE IN SOUTH CENTRAL NORTH DAKOTA. .DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY THERE IS A CHANCE OF THUNDERSTORMS SATURDAY NIGHT AND SUNDAY...THEN AGAIN TUESDAY AND WEDNESDAY. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL NOT BE NEEDED.
The Bismarck radar (KBIS), 35 km away, was scanning. The volume nearest the first event began at 21:33 UTC.
1 hail. Local standard time, as filed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
Every storm in North Dakota in 2009Every state in 2009This day in weather historyWarnings in North Dakota, May 2009
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 163918.